Alert archive / Vermont / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 16, 2016, 10:40 PM EDT for Addison County, Chittenden County, Washington County, Vermont; Essex County, New York. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 10:40 PM EDT (02:40 UTC)
- Expired
- Aug 16, 2016, 10:45 PM EDT
- In force
- 5 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, NY, Addison County, VT, Chittenden County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 23.6
The text
As transmitted.
773
WUUS51 KBTV 170240
SVRBTV
NYC031-VTC001-007-023-170245-
/O.NEW.KBTV.SV.W.0046.160817T0240Z-160817T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...
SOUTHERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT...
WEST CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...
ADDISON COUNTY IN CENTRAL VERMONT...
* UNTIL 1045 PM EDT
* AT 1039 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORTH FERRISBURGH TO BRIDPORT TO PHAROAH MOUNTAIN...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRISTOL...ADDISON...FERRISBURGH...CROWN POINT...MONKTON...
STARKSBORO...NEW HAVEN...FAYSTON...LINCOLN...SHOREHAM...BRIDPORT...
CORNWALL...SALISBURY...LEICESTER...WEYBRIDGE...RIPTON...WHITING...
FERRISBURG...MONKTON BORO AND CROWN POINT CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4380 7385 4397 7341 4431 7323 4431 7281
4388 7295 4380 7353
TIME...MOT...LOC 0239Z 264DEG 24KT 4426 7319 4398 7334 4382 7370
HAIL...<.75IN
WIND...60MPH
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:37 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 16, 10:37 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1037 PM EDT Tue Aug 16 2016 .SYNOPSIS... A strong frontal zone across the North Country will bring additional periods of light to moderate rain through late this evening. As a surface low moves along the front, and warmer and more humid air flows northward in advance of the low, there is also a chance for a few thunderstorms, mainly from the Adirondacks east and southeast across central and south-central Vermont. As the surface low moves eastward into New Hampshire and Maine during the pre-dawn hours Wednesday, showers will begin to diminish across the region. A drier northwest flow will bring gradual clearing to the North Country, with increasing sunshine by afternoon and high temperatures in the upper 70s to lower 80s. A warming trend begins on Friday lasting through the weekend. && .NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/... As of 1037 PM EDT Tuesday...Minor adjustments to timing of pcpn and clouds as we progress through the overnight hours per latest data analysis. Stronger storms that crossed into southern and western Essex County, NY have since weakened as they progress east into a more stable environment. Torrential rainfall is still being observed in the heavier convective cores across southern Chittenden and northern Addison counties in conjunction with axis of 2.2" pwats with DP instantaneous pcpn rates as high as 6"/hr being observed. Current special weather statement highlighting locally torrential rainfall and localized poor drainage flooding remains in effect for this area and points immediately east through 1115 pm. Otherwise sfc low now progressing through the SLV near KMSS and will continue to track north and east overnight, dragging associated weak frontal boundary through the forecast area during the overnight hours with a gradual decrease in shower activity over time. Seasonably mild lows in the 60s still appears on track. Have a great night. Prior discussion from 241 PM EDT Tuesday... Active weather expected through the first half of tonight, followed by tapering off of precipitation after midnight and decreasing clouds through the day Wednesday. At 19Z, surface low was located over sern Ontario, with an ewd extending and well-defined warm front across the ern shore of Lake Ontario and esewd across e-central NY into wrn MA. North of the front, will continue to see stratiform light to moderate rainfall across the North Country through 00Z this evening. Rainfall amts will range from 0.3" to 0.5" in most locations, with slightly higher amts possible in the St. Lawrence Valley. Question will be nwd progression of the warm front and subsequent chances for thunderstorms in the warm sector. Air mass is extremely moist south of the warm front...with sfc dewpoints in the low 70s at KSYR to KALB and points south. The RAP-bases SPC Mesoanalysis indicates a PW plume with values of 2-2.2" across OH into far wrn NY at 19Z. Expectation is for SWLY 850mb winds to increase to 40-50kts this evening through about 06Z across the North Country, as sfc low tracks ewd. Thus, will see strong warm advection and moisture advection. It appears surface based storms will be possible from Essex Co. NY ewd across Rutland/Windsor counties based on NAM soundings and simulated reflectivity depictions from BTV-4km WRFs and HRRR. Carried slight chance of thunderstorms across the nrn half of the region (with elevated convection), and chance tstms across aforementioned areas to the south. May see some additional heavy downpours and strong winds if organized surface based convection gets going 00-03Z this period across s-central VT/Essex Co. NY. Temps should slowly rise through the evening and much of the overnight hrs given strong WAA...generally in the low to mid 70s. Wave low along the frontal bndry shifts ewd across Maine into the Bay of Fundy Wednesday morning with winds becoming N-NW across the North Country generally around 10 mph. Low-level CAA and dry air advection will occur once low passes thru much of Wednesday with 850mb temps cooling to +12 to +13C by 18Z. Will see gradual clearing from NW-SE, with clouds lingering longest vncty of the higher terrain. Any lingering light rain showers should end 12-15Z Wednesday, with mostly sunny conditions most locations for the balance of the afternoon as surface ridge shifts from the Great Lakes ewd into nrn NY late in the day. Stayed close to MOS consensus on high temperatures, generally upper 70s to lower 80s across the region. && .SHORT TERM /6 PM WEDNESDAY EVENING THROUGH THURSDAY NIGHT/... As of 312 PM EDT Tuesday... Wednesday Night: Weak high pressure surface and aloft in control with quiet weather conditions anticipated. Lingering moisture should support at least continued partial cloud cover keeping overnight low temperatures on the milder side, ranging from the upper 50s to mid 60s. Thursday: Majority of guidance continues to show weakening vort max and associated weak cold front moving across the North Country during the daytime hours. It's possible there may be some showers or possible thunderstorms but any such activity would appear to be pretty isolated. In addition, instability values off the bullish 12z NAM and 12z BTV-4km are pretty meager (generally less than 700 J/kg) and is also accompanied by a large layer of mid-level dry air which may inhibit deeper convective development. Maintained slight to low Chance PoPs for now, highest chances focused across the terrain. 925 mb temps nearing +20C should support upper 70s to the mid/upper 80s. Thursday Night: Any showers or thunderstorms that do develop should dissipate with sunset leading to quiet weather conditions as mid- level heights begin to rise. Lows upper 50s to mid 60s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 312 PM EDT Tuesday...No significant differences noted between the 12z GFS and ECMWF on the larger scale pattern for the extended period, which should be rather amplified. A return to warmer than normal temperatures for Friday into the weekend. More active period of weather for the Monday and Tuesday period, but there's less clarity between the global models in regard to how that evolves Large mid-level ridge continues to build across the Northeast Friday through Saturday before shifting off the coast for Sunday. That background condition with limited forcing should restrict precipitation chances significantly through the weekend. 925 mb temperatures begin around +20C and will be rising by a degree or two each day. Saturday appears to be the warmest day in the weekend with temperatures well into the 80s to a few low 90s. Humidity levels should remain on the lower side on Friday but will be steadily increasing under persistent southerly flow. A strong shortwave trough and associated surface front then moves northeastward across the North Country for Monday and Tuesday. As alluded to, there's some differences between the ECMWF and GFS with how this system evolves. The 12z ECMWF has come in slightly weaker today than its 00z run but is still stronger than the 12z GFS. The 12z GFS is slower advancing its lead shortwave trough eastward and would support a slower, more delayed frontal passage. So while those details still need to be ironed out, it should still end up being an active period as the front will interact with a humid and potentially unstable air mass. PoPs are in the high-Chance range for Monday and Tuesday with later adjustments likely once better agreement exists. && .AVIATION /03Z Wednesday THROUGH Sunday/... Through 00Z Thursday... Warm frontal zone has liffted over the North Country and is bringing showers to the Adirondacks and thunderstorms south of the CWA. Expect intervals of MVFR conditions, brief periods of IFR before giving way to VFR tomorrow after 17Z. Also this evening, winds at 1500-2000ft AGL increase to 45-50kts, and may yield areas of low- level winds shear, mainly 02-05Z. Surface wave low along the front tracks ewd across nern NY and thru nrn NY toward 06Z, and as it passes coverage of rainfall and few embedded tstms should decrease from west to east. Surface winds will shift NWLY during the pre- dawn hours Wednesday behind the low, and anticipate some higher terrain OBSCD through roughly 13-14Z Wednesday morning. Mid-late morning Wednesday can expect NW winds generally around 10 kts. Outlook 00Z Thursday through Sunday...Trending VFR areawide Wednesday aftn as low pressure departs ewd and high pressure builds into the region from the Great Lakes. Wednesday aftn winds generally NW 5-10kts, becoming light and variable Wednesday night. Following recent rainfall, should be a good setup for IFR fog formation especially at MPV/SLK from 06-13Z Thursday, and again possibly Friday and Saturday 06-13Z. Otherwise, no organized/ significant aviation wx anticipated with generally VFR conditions through Friday night. Chance for isold/sct showers and thunderstorm activity Saturday afternoon, with brief intervals of MVFR/IFR possible. && .HYDROLOGY... As of 708 PM Tuesday...Some hydro concerns still exist, especially across the central and southern portions of the forecast area, namely from Essex County, NY east to Montpelier and points south into Addison/Orange/Rutland/Windsor counties. Latest CAM QPF output, including the HRRR and WRF suggest potential training of convective cells across portions of this area later this evening as deep tropical moisture overruns departing warm front and background flow trends unidirectional to an evolving east-west oriented line. Confidence only moderate on occurrence given some output does not suggest this setup. PWATS to 2" and deep warm cloud depth values to 13 kft continue to support idea of efficient warm rain processes will occur in heavier cores. If HRRR and/or WRF are somewhat correct, a 25-40 mile wide axis of locally torrential rainfall of 2-3 inches within a few hours may be possible somewhere in the threat area, which would approach headwater FFG. Please see latest WPC MPD for further analysis. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/JMG SHORT TERM...Loconto LONG TERM...Loconto AVIATION...Banacos/MV HYDROLOGY...JMG
Hazardous weather outlook, Aug 16, 4:41 AM EDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 441 AM EDT TUE AUG 16 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-170845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 441 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH OF THE ADIRONDACKS IN NORTHERN NEW YORK AND FROM CENTRAL VERMONT SOUTHWARD LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BE CAPABLE OF PRODUCING ISOLATED AREAS OF DAMAGING WINDS AND TORRENTIAL RAINFALL. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST...WATCH AND WARNING INFORMATION ON THIS SEVERE WEATHER POTENTIAL FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 16, 8:40 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT TUE AUG 16 2016
NYZ034-035-170130-
WESTERN ESSEX-EASTERN ESSEX-
840 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESSEX COUNTY...
AT 837 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE ACROSS THE
NORTHERN PORTIONS OF HAMILTON AND HERKIMER COUNTIES IN
NORTHERN NEW YORK...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
MOVE ACROSS SOUTHERN ESSEX COUNTY THROUGH 930 PM.
LOCATIONS IMPACTED INCLUDE...
CROWN POINT...PORT HENRY...MINERVA...NEWCOMB...CROWN POINT CENTER...
SCHROON LAKE...MOUNT MARCY...MORIAH...NORTH HUDSON...MORIAH CENTER...
CHILSON...MINEVILLE...WITHERBEE...PRISON ISLAND...STEEP BAY...
PARADOX...TAHAWUS...GRASS ISLAND...BLACK POINT AND UNDERWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE PONDING AND LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4380 7405 4381 7412 4383 7415 4381 7421
4393 7434 4397 7426 4404 7426 4422 7348
4381 7340 4374 7406
TIME...MOT...LOC 0037Z 256DEG 48KT 4385 7435
JMGSpecial weather statement, Aug 16, 10:05 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1005 PM EDT TUE AUG 16 2016
NYZ034-035-VTZ005-008-009-017-018-170315-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN-
1005 PM EDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHERN CHITTENDEN...NORTHWESTERN WASHINGTON AND ADDISON COUNTIES...
AT 1002 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELIZABETHTOWN TO 8 MILES SOUTHEAST
OF MOUNT MARCY TO NEAR MINERVA. INDIVIDUAL CELLS WERE MOVING
NORTHEAST AT 40 MPH WITH THE LINE PROGRESSING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BRISTOL...ESSEX...ADDISON...HINESBURG...RICHMOND...CHARLOTTE...
FERRISBURGH...CROWN POINT...MONKTON...HUNTINGTON...STARKSBORO...NEW
HAVEN...FAYSTON...WESTPORT...LINCOLN...SHOREHAM...BRIDPORT...PORT
HENRY...CORNWALL AND BOLTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE AS THEY
PASS. THIS WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLY AREAS
OF MINOR POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LAT...LON 4381 7400 4402 7379 4434 7345 4444 7279
4399 7293 4392 7304 4389 7320 4388 7331
TIME...MOT...LOC 0202Z 287DEG 19KT 4426 7351 4401 7376 4386 7403
JMGLocal storm report, Aug 16, 10:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG NEWCOMB 43.97N 74.17W
08/16/2016 ESSEX NY LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER BTV1600659
VERASAMYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:05 PM EDT | Special Weather Statement | BTV | Addison | 70 min |
| Aug 16, 10:45 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Rutland, Washington | 60 min |
| Aug 16, 11:08 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Washington | 67 min |
| Aug 16, 11:40 PM EDT | Special Weather Statement | BTV | Addison, Orange | 65 min |
| Aug 17, 12:33 AM EDT | Special Weather Statement | BTV | Caledonia, Essex | 42 min |
| Aug 16, 8:40 PM EDT | Special Weather Statement | BTV | Essex | 50 min |
| Aug 16, 9:19 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2016Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.